ASA Overdose

This case is written by Dr. Kyla Caners. She is a PGY5 Emergency Medicine resident at McMaster University and is also one of the Editors-in-Chief here at EMSimCases.

Why it Matters

Aspirin toxicity causes a complex array of direct and indirect physiologic effects. There are several key factors in the management of aspirin toxicity that this case reviews:

  • Urinary alkalinization is important to help renal clearance and to reduce the CNS effects of ASA
  • Altered LOC is an ominous sign that can be due to either neuroglycopenia or cerebral edema
  • Intubation of a patient with ASA toxicity is high-risk due to their requirement for a high respiratory rate. In fact, in the context of ASA overdose, intubation is an indication for dialysis.

Clinical Vignette

A 22 year-old female presents to the ED saying she just ingested 60 tablets of ASA because she wants to die. Her mom found her while she was finishing the bottle of 325mg tabs approximately 60 minutes ago and called EMS. The patient is complaining of nausea and tinnitus.

Case Summary

22 year-old female presents saying she just ingested 60 tablets of ASA because she wants to die. Her mom found her while she was finishing the bottle of 325mg tabs approximately 60 minutes ago and called EMS. The patient is complaining of nausea and tinnitus and is tachypneic. The team should consider activated charcoal and alkalinize the urine. If they do not initiate treatments, they will receive a critical VBG showing a mixed respiratory alkalosis and metabolic acidosis. The patient will then become somnolent. The team will be expected to check her blood sugar and call for dialysis. They will also need to intubate and recognize the need to hyperventilate and dialyze.

Download the case here: ASA Overdose

ECG for case found here:

Sinus tachycardia 115

(ECG source: http://en.ecgpedia.org/wiki/File:Sinustachycardia.jpg)

CXR for case found here:

normal-female-chest

(CXR source: http://radiologypics.com/2013/01/25/normal-female-chest-radiograph/)

Post-intubation CXR for case found here:

Post Intubation

Post Intubation

(CXR source: https://emcow.files.wordpress.com/2012/11/normal-intubation2.jpg)

Opioid Overdose with ARDS

This case was written by Dr. Martin Kuuskne from McGill University. Dr. Kuuskne is a PGY4 Emergency Medicine resident and one of the editors-in-chief at EMSimCases.

Why it Matters

Opioid toxicity is a clinical diagnosis that should be rapidly recognized and managed. This case highlights four important aspects of a patient presenting after an opioid overdose:

  • Maintaining and addressing a wide differential diagnosis for the comatose patient.
  • Indications for and dosing of naloxone in the treatment of opioid toxicity.
  • Preoxygenation and intubation of a patient in the setting of significant hypoxemia.
  • Recognition of heroin associated acute respiratory distress syndrome (ARDS), a rare complication of opioid toxicity.

Clinical Vignette 

You are working in a community centre emergency department. A 34-year-old male is being brought into the resuscitation bay by EMS after being found unconscious in an alley-way by bystanders who called 911. The patient was given O2 by facemask and no other therapies en-route.

Case Summary

A 34-year-old male was found unconscious in an alleyway by bystanders who called EMS. The patient presents with a clinical opioid intoxication requiring naloxone administration. The patient also presents with acute respiratory distress syndrome (ARDS) secondary to heroin use requiring airway support, intubation and mechanical ventilation.

Download the case here: Opioid Overdose with ARDS

Preintubation CXR for case found here: 

Pre-intuabtion

(CXR source: http://www.radiology.vcu.edu/programs/residents/quiz/pulm_cotw/PulmonConf/09-03-04/68yM%2008-03-04%20CXR.jpg)

Postintubation CXR for case found here:

Post intubation

(CXR source: http://courses.washington.edu/med620/images/mv_c3fig1.jpg)

ECG for case found here: 

EKG

(ECG source: http://www.emedu.org/ecg/images/sb_1a.jpg)

Lung ultrasound for case found here: 

Tricyclic Antidepressant Overdose

This case was written by Dr. Martin Kuuskne from McGill University. Dr. Kuuskne is a PGY4 Emergency Medicine resident and one of the editors-in-chief at EMSimCases.

Why it Matters

Although largely replaced by newer and safer agents for the treatment of depression, tricyclic antidepressants are still routinely prescribed, especially for chronic pain. This case highlights three important aspects of the management of a tricyclic overdose:

  • The generous use of intravenous sodium bicarbonate therapy for sodium-channel blockade
  • The maintenance of a broad differential diagnosis for a patient with altered mental status and fever
  • The application of a rhythm-based or traditional approach to pulseless electrical activity (PEA)

Clinical Vignette

You are working an evening shift in a tertiary care hospital emergency department. A 27-year-old male is brought to the resuscitation bay with a decreased mental status.

Case Summary

A 27-year-old male presents to the emergency department with altered mental status after an intentional Amitriptyline overdose. He is found to have a wide QRS complex and an anticholinergic toxidrome. The patient deteriorates into PEA arrest necessitating advanced cardiac life support (ACLS) and intravenous sodium bicarbonate therapy.

Download the case here: TCA Case

First ECG for case found here:

Second ECG for case found here:

(ECG source: http://lifeinthefastlane.com/ecg-library/basics/tca-overdose/)

CXR for case found here:

Post Intubation

Post Intubation

(CXR source: http://radiopaedia.org/images/220869)

 

Ultrasound Source: Dr. Laurie Robichaud, PGY4 FRCP(C) Emergency Medicine, Ultrasound Fellow, McGill University